Maine, 2010

High Wind in Maine, March 1, 2010

March 1, 2010 · NWS CAR · 6 events in 6 counties and zones

Intense low pressure retrogressing toward Nova Scotia produced high winds across Downeast Maine during the morning of the 1st. particularly near the coast.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure retrogressing toward Nova Scotia produced high winds across Downeast Maine during the morning of the 1st. Wind gusts of 50 to 60 mph were common across Downeast areas...particularly near the coast. The winds snapped branches and the combination of winds and wet ground led to trees being uprooted. The falling trees and branches brought down power lines which led to power outages. The power outages were most extensive along the Downeast coast. Fallen trees also blocked roads in some towns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 1, 3:48 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 1, 3:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
348 AM EST MON MAR 1 2010

.SYNOPSIS...
STRONG LOW PRESSURE SOUTH OF WESTERN NOVA SCOTIA WILL BACK AWAY
TO THE SOUTHEAST TODAY AND TONIGHT. LOW PRESSURE MOVING OFF THE
MID ATLANTIC COAST ON TUESDAY WILL PASS WELL SOUTH OF THE AREA
WEDNESDAY INTO THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE VERY STRONG LOW WHICH HAS BEEN BRINGING HIGH WINDS AND SNOW
OF VARYING INTENSITY...MAINLY TO DOWNEAST AREAS...WILL BEGIN TO
BACK AWAY OUT TO THE SOUTHEAST TODAY. WINDS WILL GRADUALLY
DIMINISH DOWNEAST AND SNOW WILL TAPER OFF TO SNOW SHOWERS. THE
HIGHEST SNOW AMOUNTS WILL LIKELY BE OVER THE HIGHER ELEVATIONS
FROM SOUTHERN AROOSTOOK COUNTY ACROSS NORTHERN WASHINGTON AND INTO
CENTRAL PENOBSCOT COUNTY WHERE A BAND OF MODERATE SNOW SET UP
OVERNIGHT. SNOW WILL TAPER OFF THIS MORNING. A HIGH WIND WARNING
REMAINS IN EFFECT FOR DOWNEAST AREAS THIS MORNING. THE HIGHEST
WINDS ARE EXPECTED ALONG COASTAL AREAS CLOSEST TO THE LOW CENTER.
SOME MINOR FLOODING AT THE TIME OF HIGH TIDE AROUND NOON TODAY IS
EXPECTED TO AFFECT COASTAL AREAS. A FLOOD ADVISORY WILL REMAIN UP
FOR MIDDAY TODAY. DRIER AIR WILL BEGIN TO MOVE IN TONIGHT AS HIGH
PRESSURE GRADUALLY BEGINS TO BUILD OVER THE NORTH. THIS SHOULD
BRING SOME BREAKS IN THE OVERCAST...MAINLY OVER THE NORTH...LATE
TONIGHT. TEMPERATURES WILL REMAIN MILD FOR THIS TIME OF YEAR TODAY
AND TONIGHT.
&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
INITIALLY SOMEWHAT FAIR WITH INCONSEQUENTIAL RN/SN SHWRS AS WHATS
LEFT OF AN UPPER LOW OVR THE ERN GREAT LKS REMAINS TUE INTO TUE
NGT. THE STRONG SRN S/WV GENERATING THE SE STATES LOW WILL AT
LEAST BRING CLDS TO THE SRN HLF OF THE FA WED INTO THU...WITH CHC
LGT RN/SN POPS MENTIONED ATTM FOR DOWNEAST AREAS LATE WED INTO
ERLY THU MORN.

OF COURSE...WINDS WILL INCREASE OVR THE FA LATE WED INTO THU AS
THE PRES GRADIENT WITH THIS NEW LOW INCREASES OVR THE FA. OTHERWISE...
AFT A LENGTHY PD OF TIME WHERE OUR FA HAS BEEN DOMINATED BY ATLC
MARITIME AIR...IT FINALLY APPEARS THAT DRIER MORE CONTINENTAL AIR
WILL SLOWLY BEGIN TO ENTRAIN INTO THE FA FROM THE W DURG THIS
PD...WITH GREATER DIURNAL/NOCTURNAL TEMP RANGES.
&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
ANY OVC CLD CVRG AND CHC POPS ASSOCIATED WITH THE DEPARTING
OPEN ATLC LOW SHOULD EXIT THE FA THU NGT...LEAVING THE FA WITH
POTENTIALLY A LENGTHY PD OF FAIR CONDITIONS THRU THE LONG
TERM...AT LEAST AS IT APPEARS THIS UPDATE. BOTH HI AND LOW TEMPS
WILL GRADUALLY TREND DOWNWARD AS COOLER...DRIER BUT CERTAINLY NOT
ARCTIC CANADIAN AIR CONTINUES TO ENTRAIN INTO THE FA. MORE...SPCLY
DAYTIME CLDS ARE INDICATED FOR NRN AND WRN PTNS OF THE FA FRI INTO
SAT MORN WITH TYPICAL INCREASED POTENTIAL OF COLD ADVCN SC CLD
DECK.
&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR TO OCCASIONALLY IFR CONDITIONS ARE EXPECTED TO
PERSIST ACROSS THE NORTH TODAY INTO TONIGHT. MVFR TO IFR
CONDITIONS DOWNEAST SHOULD IMPROVE TO VFR LATE TONIGHT.

MID TO LONG TERM: MSLY VFR...WITH A CHC OF MVFR ACROSS DOWNEAST
SITES LATE WED INTO ERLY THU MORN IN CLDS AND ANY LGT SN OR RNFL.
&&

.MARINE...
NEAR TERM: A GALE WARNING REMAINS IN EFFECT FOR WINDS GUSTING UP
TO 45 KT THIS MORNING. WINDS WILL GRADUALLY DIMINISH LATER TODAY
INTO TONIGHT AS LOW PRESSURE OFF NOVA SCOTIA MOVES AWAY.

SHORT TO LONG TERM: WINDS AND SEAS WILL FREQUENTLY BE IN THE SCA
RANGE FOR MUCH OF THE SHORT TO LONG TERM...AND MAY EVEN REACH GALE
WIND CRITERIA WED NGT AND THU DEPENDING ON HOW CLOSE THE SE STATES
LOW TRACKS RELATIVE TO THE DOWNEAST COAST ONCE IT MOVES OFFSHORE.
WENT CLOSE TO WW3 WV HTS FOR SEAS IN THIS PTN OF THE GRIDS...BUT
LOWERED TOP END WIND GUSTS OF 40KT IMPLIED BY THE 12Z OPNL GFS FOR
WED NGT INTO THU TO 35 KT...SINCE THE GFS WAS FURTHEST N WITH THE
TRACK OF THE LOW COMPARED TO THE OTHER LONG TERM MODELS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MEZ011-
     015>017-029-030-032.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MEZ003>006-010-011-031-032.
     COASTAL FLOOD ADVISORY FROM 9 AM THIS MORNING TO 1 PM EST THIS
     AFTERNOON FOR MEZ029-030.
     WIND ADVISORY FROM 6 AM THIS MORNING TO 3 PM EST THIS
     AFTERNOON FOR MEZ005-006-031.
MARINE...GALE WARNING UNTIL 8 PM EST THIS EVENING FOR ANZ050>052.

&&

NEAR TERM...BLOOMER
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...BLOOMER
MARINE...BLOOMER/VJN
Hazardous weather outlook, Mar 1, 12:39 AM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1239 AM EST MON MAR 1 2010

MEZ001-002-020545-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
1239 AM EST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-004-010-020545-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
1239 AM EST MON MAR 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-031-020545-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-SOUTHERN PISCATAQUIS-
1239 AM EST MON MAR 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-032-020545-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-
1239 AM EST MON MAR 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-020545-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
1239 AM EST MON MAR 1 2010

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-020545-
COASTAL HANCOCK-COASTAL WASHINGTON-
1239 AM EST MON MAR 1 2010

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-020545-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1239 AM EST MON MAR 1 2010

...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Interior Hancock

When
March 1, 4:00 AM EST to 1:00 PM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines contributing to power outages.

High Wind, Central Washington

When
March 1, 4:00 AM EST to 1:00 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines contributing to power outages. The most extensive tree damage was reported in the towns of Meddybemps and Baring.

High Wind, Coastal Hancock

When
March 1, 4:00 AM EST to 1:00 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines contributing to power outages. The most extensive damage to trees and power lines was reported across southwest portions of the region including the towns of Hancock...Sullivan and portions of Mount Desert Island.

High Wind, Coastal Washington

When
March 1, 4:00 AM EST to 1:00 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. A wind gust of 58 mph was measured at Cutler. The falling trees and branches brought down power lines contributing to power outages. The most extensive damage to trees and power lines was reported along the coast in the towns of Whiting...Cutler...Machias and Edmunds.

High Wind, Central Penobscot

When
March 1, 5:30 AM EST to 1:00 PM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines contributing to power outages. The most extensive damage to trees and power lines was reported in the towns of Lincoln and Lee.

High Wind, Southern Penobscot

When
March 1, 5:30 AM EST to 1:00 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines contributing to power outages. The most extensive damage to trees and power lines was reported in the towns of Orono...Hermon...Garland and Hampden.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218824, 218825, 218826, 218827, 218828, 218829.